Jay H. Shubrook, DO; Joy A. Dugan, MS, PA-C, MPH

Disclosures

May 22, 2017

Jay H. Shubrook, DO: Hi. This is Jay Shubrook, DO, family physician and diabetologist at Touro University, California. I am happy to have with me one of my colleagues who does extensive work in diabetes. Joy Dugan is a physician assistant and MPH, and a clinical instructor in the College of Osteopathic Medicine. Welcome, Joy.

Joy A. Dugan, MS, PA-C, MPH: Thank you for having me.

Dr Shubrook: We are glad to have you today. Our topic of practical use of insulin in primary care would not be complete if we did not talk about hypoglycemia.

Symptoms of Hypoglycemia

Dr Shubrook: Hypoglycemia is the rate-limiting factor for diabetes treatment and such an important topic. I would like to hear your thoughts about hypoglycemia. Let's start with the common signs and symptoms of hypoglycemia.

Ms Dugan: I always ask patients what they experience when they have hypoglycemia. Everybody who has ever experienced hypoglycemia has a story. Symptoms include shakiness, irritability, being "hangry" (hungry and angry), confusion, and definite mood changes. Sometimes patients describe dizziness or a sensation that their heart is racing.

Dr Shubrook: Do you find that these symptoms are consistent between people, or does every person have their own set of symptoms?

Ms Dugan: These symptoms are fairly consistent, but certainly an individual can experience different symptoms based on their hypoglycemia awareness.

Dr Shubrook: It is very surprising to me the way different people identify that they have hypoglycemia. Some of my patients say they know when they are low. Do your patients ever say that, and is that a true statement?

Ms Dugan: I certainly hear patients say they know when they are low. However, research really does not back that up. I have found that patients even confuse symptoms of hyperglycemia with hypoglycemia. I always encourage individuals to check their blood sugars when they feel any sort of different symptoms.

When Is Blood Sugar 'Low'?

Dr Shubrook: Once they identify the glucose, what actually is low?

Ms Dugan: That is a great question. The American Diabetes Association[1] actually updated its standards of care and hypoglycemia definitions this year. Equal to or under 70 mg/dL is considered our glucose alert value for hypoglycemia. I teach patients that that is where they need to start self-correcting for their low blood sugars. Clinically significant hypoglycemia is below 54 mg/dL. This is a new guideline change based on recommendations by the International Hypoglycemia Study. Severe hypoglycemia is defined as so low that a patient has cognitive impairment and requires external assistance for recovery from hypoglycemia.

Dr Shubrook: Those are such important distinctions. What I heard you say is that any sugar below 70 mg/dL needs attention and should be addressed. From a research standpoint, and to standardize hypoglycemia, any glucose below 54 mg/dL is significant. A severe hypoglycemic episode is a glucose of any level if it requires help from someone else. Did I get that right?

Ms Dugan: Correct.

Dr Shubrook: Is this something you commonly see in your patients? I always hear that this happens in type 1 diabetes but not type 2.

Ms Dugan: I have had patients report clinically significant hypoglycemia, especially those with type 2 diabetes on insulin, or patients on sulfonylureas or meglitinides.

Dr Shubrook: How often is too often? Once a day? Once a week? Once a month?

Ms Dugan: I think two episodes a month is too often. Any hypoglycemic event that requires assistance by another individual is too often.

Dr Shubrook: Any severe hypoglycemic episode is significant, and patients who experience any two episodes otherwise should alert the provider to do something regarding treatment.

Ms Dugan: Especially if this was not a miscalculated injection—for example, somebody accidentally overcorrected their blood sugars or took too much insulin.

Hypoglycemia Awareness and Unawareness

Dr Shubrook: There are occasions where you see that someone has a low level but they know exactly what happened. An isolated incident is less concerning to you than the one that occurs among day-to-day practice. What about the patient who has no symptoms? Someone comes in to the office with a glucose of 40 mg/dL but they say they feel fine. What is that and what is the significance of that?

Ms Dugan: Hypoglycemia unawareness, which is what you are describing, is certainly something that I need to address in patients and should trigger a reevaluation of their medications and insulin regimen. With individuals who have hypoglycemia unawareness, we often need to loosen our glycemic targets so that we can avoid hypoglycemia.

Dr Shubrook: Hypoglycemia is something that needs attention. It is important for clinicians to know about this and alert patients to the dangers of hypoglycemia unawareness.

Ms Dugan: It is certainly more disconcerting to me if somebody has lows in the 30s and 40s and does not even acknowledge that they have symptoms consistent with hypoglycemia at that level.

Dr Shubrook: I had heard that hypoglycemic unawareness is one of the most dangerous situations in diabetes and needs immediate attention.

Ms Dugan: Our patients with diabetes are driving, and some are pilots who fly commercial airlines. If individuals have hypoglycemic unawareness, there could be catastrophic events not only for themselves but also for others around them.

Dr Shubrook: This is not only about their safety but the safety of people around them. How often do you involve family members in the discussion of hypoglycemia? Sometimes I find that family members are better at identifying lows than the patient themselves.

Ms Dugan: Certainly. Some people's family dogs are even better than the family members. At a minimum, I recommend that if a patient is on insulin, they should have a glucagon pen. Not only should the patient know how to use it, but also the entire family, housemates, and coworkers. For children, we also are talking about school nurses, their teachers, and their childcare providers.

Summary

Dr Shubrook: I have heard a lot of really important things today. Hypoglycemia is common in type 1 and type 2 diabetes, particularly in people taking insulin. It is really important that we know what the patient's signs and symptoms of hypoglycemia are. The alert value for [blood glucose] is 70 mg/dL. And we should think about adjusting treatment and engaging the family, not only for signs and symptoms but, most important, for the treatment of hypoglycemia, particularly with glucagon. Are there any other things you would like to share with our audience today?

Ms Dugan: Taking a good history is the most important thing we can do for our patients with diabetes. Consider other risk factors for hypoglycemia, and talk with them about exercise, alcohol consumption, and food security.

Dr Shubrook: These are really good, important points. Thank you so much. We appreciate your insight and contribution.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....